Q. I am 76 years old and I take Centrum Silver vitamins, calcium, low-dose aspirin, Crestor for cholesterol, lisinopril for blood pressure, Coenzyme Q10 and Osteo Bi-Flex for arthritis. My doctor has approved all this medication.

My problem: I have had gray hair since I was thirty-five and over the years it has turned white. Now I have black hair growing from the roots and it seems to grow every day. I am very unhappy about this, as I have never had black hair. Could one of my medications be responsible?

A. We have heard from many other readers that cholesterol-lowering drugs like Crestor, Zocor or Zetia can turn gray hair dark. One woman wrote: “My 84-year-old mother let her naturally black hair go silver gray about ten years ago. Several years later she began taking Zocor and after about a year she noticed the roots of the new growth were black! She is not pleased about this because it makes her otherwise lovely silver hair look ‘dirty!’”

There is no information in the medical literature about this side effect, but we suspect that Crestor might be responsible.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. AJB
    Bismarck ND
    Reply

    I am going on 79, and I just noticed the roots of my gray white hair are turning black as well. I am not taking Crestor or anything of that type. I take vitamins, B12, and D3. I have been on antibiotics for about a week, but I am sure this started before then.

  2. EILEEN
    Reply

    I have had white hair since in my fifties. In the last five years I have notices black hairs which I didn’t have before. I was fair. I now look a dirty white, with crops of black hairs all over my head. I have lost my look, which suited me. I have been looking in here and see Crestor is often mentioned. I’ve taken Crestor for many years, along with other drugs……for HBP, diabetes and peripheral neuropathy. I am not at all happy, but is there an alternative to Crestor? I am 83, and still want to look nice….I don’t now, I look drab.

  3. Bette H
    Reply

    My hair has been a beautiful white for years and I’ve always had compliments on it. When I was young my hair was light brown. I am soon to be 74 and I have coal black hairs coming in replacing all the white. It is driving me crazy. I want to keep the white. At least my hair is not falling out but it is thinner that it ever has been before. None of the hairdressers I’ve gone to have ever heard of this situation. I think I’m growing younger.

  4. jgl
    Reply

    I am 74 years old and have had silver/grey hair for at least 15 years…about 8 months ago I started to get black hair. I have not changed any medications, vitamins, etc…. Any other ideas?

  5. CJ Williams
    Reply

    I will be 61 years old in August and have been light blonde all my life. I started taking Ibuprofen daily a few months ago and I too have been dismayed to find it is causing my hair to grow in black. I take no other medicines or supplements…not even a vitamin regularly. I’ve never had chemotherapy and can only conclude it is in fact caused by the Ibuprofen

  6. lisa
    Reply

    I will be 60 this year. I am having issues with blood pressure and pulse. (too high) I do not take statins, only 800 ibuprofen for arthritis pain. A couple weeks ago, my head itched like the worst head lice ever. My husband checked and said my white hair had a thick new growth of black hair. Never had dark hair ever.

  7. fjc
    Reply

    My hair was snow white when I stopped coloring it about ten years ago. Now it is full of black strands, and I hate it. This began about the time I started taking fish oil. I might add that I also take simvastatin, lisinopril, and a multi vitamin. I thought the timing suggested that fish oil was the culprit. I am thinking of dying my hair dark again.

  8. fc
    Reply

    I’m in my early fifties and began taking crestor two years ago. My hair had always been naturally black (or dark brown) until I entered my late forties when it began to gradually grey.
    Upon closer examination of of my grey or white hairs, I’ve noticed that some are straight white and some are wavy with black at the roots and grey or white at the older ends.

  9. RB
    Reply

    my hair is white and it is turning black I take only pravastatin 40 mg and lisinopril 2.5

  10. SMS
    Reply

    I too, have been on Crestor and before that Lipitor and other cholesterol medicines that I have been allergic to. My white hair has turned to a dirty grey with the underneath a very dark brown. It is ugly. I wonder if I stop taking the Crestor will my hair turn back to the white again? The side effects of the medicines are too much.

  11. beverly
    Reply

    I am just like everyone else who has made comments on this article. Since I started statins (Crestor, Lipitor and Niaspan) my hair went from white to black or shall I say a dirty color… My hair had been white since I was 40. I am now 63 and after several years of these meds my hair is ugly to say the least. I have even asked my hairdresser to shave it all off. And I too get comments like, What have you done to your hair??????

  12. vk
    Reply

    I have had grey, white hair since I was 30, I have always been told I should stop dying it because it is such a pretty color, I am 60 years old and I have been taking Crestor for the last year, previously it was Lipitor. Now I am getting black hairs all through my roots. I believe it is the medication.

  13. Liz
    Reply

    I have dyed my hair blonde for a long time and just decided to age ‘gracefully’ and get gray hair like my sisters/I am 72/ but…. my hair did not come in gray it is medium brown the same color I had when I was 17. I think it is the statin med.

  14. Marjorie
    Reply

    Hello, I am 84 years and in generally good health. Up until six months ago, I have been very pleased with my silver white hair on which I have received compliments. But, within the last six months, I have noted the growth of black strands. I can’t think of anything unusual in that time although I have begun to take a herbal pill: Reversatrol. For years I have been taking multi-vitamins, C, calcium, fish oil. One more thing: Over the past year, I have had three cortisone shots. What can I do to reverse the process?

  15. Marge C.
    Reply

    I am 82 years of age. My eyebrows have always been light brown and sparse. I have stopped using brow darkener. I now have black eyebrows. I take Zocor (generic)and Centrum multi vitamins.

  16. jh
    Reply

    I have Hemochromatosis and was being bled every 6 to 8 weeks. My iron level has been normal for the last 3 years. The only change in diet or life style has been the taking of Crestor. I asked my doctors if it was the Crestor and they can’t see how that could happen but they don’t know what is causing my iron to be normal. Anyone out there with the same experience? JH

  17. Marie
    Reply

    A close friend of mine was prescribed another statin – Simvastatin (Zocor) for years.
    He had grey hair before but when he stopped after many years – and terrible side effects – I remember that I noticed that his beard started to turn darker. Not dramatically, just a little.
    I think it`s absolutely vital to inform yourself and know why you take a certain drug. Not just “swallow” the pills and do as the doctor tells you.
    Are you absolutely sure that the doctors/scientists that claim that you can prevent heart attacks etc. by lowering your cholesterol are right?
    There are other views.
    Please read:
    The Great Cholesterol Con (Anthony Colpo)
    The Cholesterol Myths (Uffe Ravskov)
    Malignant Medical Myths (Joel F. Kauffman)
    Overdosed America (John Abramson)
    The truth about the drug companies (Marcia Angell)
    Lipitor – thief of memory
    (Duane Graveline)
    The side effects of statins can come at once – or after many years.
    Are often ignored both by patients and doctors or accepted as “old age” or another disease.
    You will also find information on:
    http://www.ravnskov.nu
    http://www.thincs.org
    http://www.spacedoc.net
    http://www.medications.com
    (lots of patient testimoninals)
    All statins have similar side effects so look for information in many different ways.
    Google “Stopped our statins”.
    Under “print articles” there is an interesting article from the Weston Price Foundation about different statin studies and also about side effects which are not so well known.
    I am sure you will be surprised.

  18. Jean
    Reply

    I have had a similar problem. I have never taken cholesterol lowering drugs, however I do take Centrum regularly. I did not notice my hair turning dark until I started occasionally taking 2 Centrum a day, since Centrum has fairly low doses of vitamins and minerals. I also take 60mg of zinc about every third day, and more often if I get a cold or flu, which happens extremely rarely, even with no flu shot. I think that is due to the zinc.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.